Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

‘Asthma linked to paracetamol’

  • Comment
Nursing Times' weekly series sifts the facts from the fiction. This week - Is there a link between asthma and paracetamol use?

What did the media report?

The media reported that babies given paracetamol had a higher risk of developing asthma five years later and that regular use of the drug in adults can spark the condition.

What did the research show?

The stories are based on two international studies, one published in The Lancet and the other online in the European Respiratory Journal.

In the former paper, researchers from the ISAAC study looked at more than 200,000 children from 31 countries. They found children given paracetamol in first year of life were 1.46 times more likely to have asthma symptoms by the ages of six or seven than those not given the drug. Those who had been given paracetamol at least once during the previous 12 months were 1.61 times more likely to show asthma symptoms, while those given the drug at least once a month were 3.23 times morelikely to show symptoms.

In the GA2LEN-SARI study, researchers compared analgesic use over a year in 521 adult asthma patients and 507 controls. The adjusted odds ratio for asthma associated with weekly use of paracetamol compared with less frequent use was 2.87 – almost a threefold increase in relative risk.

What did the researchers say?

‘We suggest that exposure to paracetamol might be a risk-factor for the development of asthma in childhood. We stress the findings do not constitute a reason to stop using paracetamol in childhood,’ said the ISAAC authors.

GA2LEN author Dr Seif Shaheen, senior clinical lecturer in Epidemiology at Imperial College London, added: ‘Considering asthma is a common disease and paracetamol use is frequent, it is now important to find out whether this association is really a causal one. A clinical trial may be the only way to answer this question conclusively.’

What does this mean for nursing practice?

Leanne Male, assistant director of research at Asthma UK, said: ‘There is now a wealth of research evidence from all over the world indicating there may be a link between the use of paracetamol at various stages of life and an increased risk of developing asthma and other allergic conditions.

‘If we can establish the mechanisms behind how paracetamol might affect it, this could go some way towards helping to prevent the condition in the first place.’

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs